Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2001, 8:14 PM EDT for Smyth County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 8:14 PM EDT (00:14 UTC)
- Expired
- Aug 23, 2001, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:30 PM EDT | Thunderstorm Wind | Saltville, VA | |
| Aug 23, 8:45 PM EDT | Thunderstorm Wind | Marion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS51 KRNK 240014 SVRRNK VAC173-240100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 814 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 900 PM EDT. * AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SALTVILLE...MOVING SOUTHEAST AT 50 MPH. SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE SALTVILLE... CHILHOWIE... MARION... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 2:55 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT THU AUG 23 2001 SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST. MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD BE DRY. AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY. AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER MODEL. WILL CONT LEAVE DRY FOR NOW. WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND INSTABILITY RETURN ON BACK SIDE OF HIGH. CONT POPS MONDAY...THEN CONT DRY REMAINDER OF THE WEEK. FCSTID = 9 ROA 67 87 62 85 / 60 0 0 0 LYH 66 86 62 84 / 60 0 0 0 DAN 69 88 65 86 / 50 20 0 0 BLF 62 80 58 83 / 80 10 0 0 LWB 62 80 58 83 / 80 10 0 0 BCB 62 80 58 81 / 60 0 0 0 TNB 62 80 58 83 / 70 10 0 0 .RNK... NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020. WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.
In the hours before
Local storm report, Aug 23, 6:29 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
541 PM NARROWS VA WIND DAMAGE
08/23/01 GILES TREES DOWN ON OLD WOLF
CREEK ROAD REPORTED BY
GILES COUNTY SHERIFFS
OFFICE.
553 PM PEARISBURG VA WIND DAMAGE
08/23/01 GILES TREES DOWN ON WILBURN
VALLEY ROAD REPORTED BY
GILES COUNTY SHERIFFS
OFFICE.Special weather statement, Aug 23, 6:35 PM EDT, 1 hour 39 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCHES CONTINUE THROUGH MID EVENING... SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR SOUTHEAST WEST VIRGINIA...AND SOUTHWEST VIRGINIA THROUGH MUCH OF THE EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS PRODUCED SCATTERED REPORTS OF LARGE HAIL AND DAMAGING WINDS ACROSS PORTIONS OF SOUTHEAST WEST VIRGINIA...AND WESTERN VIRGINIA LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF VIRGINIA DURING THE EARLY EVENING HOURS. AT 630 PM...A SECOND LINE OF STORMS WAS PUSHING THROUGH WESTERN WEST VIRGINIA AND EASTERN KENTUCKY. THIS LINE WILL BE MOVING INTO THE WATCH AREA LATER THIS EVENING WITH ANOTHER THREAT OF LARGE HAIL AND STRONG WINDS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND... LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
Local storm report, Aug 23, 6:55 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
648 PM 3E AMHERST VA WIND DAMAGE
08/23/01 AMHERST 4 TO 6 INCH DIAMETER
LIMBS BLOWN DOWN REPORTED
BY SPOTTER.Local storm report, Aug 23, 7:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM ROANOKE VA WIND DAMAGE
08/23/01 ROANOKE NUMEROUS TREES DOWN IN
SOUTHWEST PART OF COUNTY
AND SOUTHWEST PART OF
CITY BETWEEN 645 PM AND
700 PM REPORTED BY
ROANOKE COUNTY 911.Local storm report, Aug 23, 7:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM ROCKY MOUNT VA WIND DAMAGE
08/23/01 FRANKLIN NUMEROUS TREES DOWN ON
ROUTE 220 REPORTED BY
FRANKLIN COUNTY SHERIFFS
OFFICE.
715 PM ROCKY MOUNT VA WIND DAMAGE
08/23/01 FRANKLIN NUMEROUS TREES DOWN IN
ROCKY MOUNT. HOUSES
DAMAGED AND POWER
OUTAGES. DAMAGE OCCURRED
BETWEEN 715 AND 730 PM
REPORTED BY FRANKLIN
COUNTY SHERIFFS OFFICE.Special weather statement, Aug 23, 8:09 PM EDT, 5 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-240130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 809 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCHES CONTINUE THROUGH MID EVENING... SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR SOUTHEAST WEST VIRGINIA...AND SOUTHWEST VIRGINIA THROUGH MUCH OF THE EVENING. LARGE HAIL AND DAMAGING WINDS CONTINUE TO BE REPORTED ACROSS PARTS OF SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA. AT 8:00 PM...STRONG TO SEVERE THUNDERSTORMS WERE MOVING THROUGH SOUTHSIDE VIRGINIA...SOUTHEAST OF LYNCHBURG. A LINE OF SEVERE THUNDERSTORMS WAS ALSO MOVING ACROSS SOUTHEAST WEST VIRGINIA...FROM HINTON...TO BLUEFIELD AND TAZEWELL. THIS LINE OF STORMS WILL CROSS THE NEW RIVER VALLEY...AND HIGHLANDS OF VIRGINIA BETWEEN 8:30 AND 9:30 PM. THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE STRONG...POTENTIALLY DAMAGING WINDS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND... LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.